How do I prevent yeast infections while taking antibiotics?
September 23, 2008 8:29 AM   Subscribe

Has anyone prone to yeast infections been able to protect themselves while taking antibiotics? I want to start taking antibiotics (doxycycline) to treat my acne. It's my last resort. However, I am extremely prone to yeast infections. Will taking acidophilus supplements be enough? How much to take?

I have been trying many, many routes to treat my acne, and I would now like to try doxycycline. However, a few years ago I absolutely devastated my good bacteria balance by taking a few rounds of Cipro, and I've been extremely prone to stubborn yeast infections ever since. Right now I'm clear, and I would like to stay that way.

I'm going to be taking acidophilus both orally and vaginally, but I don't know if that's enough and don't want to risk it. Has anyone had any experience doing this and succeeding at staving off the yeast?
posted by anonymous to Health & Fitness (19 answers total) 3 users marked this as a favorite
 
Can you ask the same doctor who prescribes the antibiotics about prophylactic treatments for the resulting yeast infection?
posted by decathecting at 8:53 AM on September 23, 2008


A few years ago I had this problem+ stomach issues when I took antibiotics. Now when I need antibiotics I eat no sugar as long as I'm taking them and little carbs in general. I figure I better not feed the baddies. I take acidophilus in pill form to avoid the sugar in most yogurt.
posted by melissam at 8:57 AM on September 23, 2008


Cut sugar out of your diet as much as possible (don't feed the yeast). Since it's a chronic problem for you independent of this course of antibiotics, you can keep costs down by using plain yogurt instead of acidophilus supplements. Freeze some in an ice cube tray or in an empty cardboard tampon wrapper, and insert a few times a day (it's a bit messy when it melts but is instantly cooling/soothing). Regular inserts and reduced sugar should help a lot.
posted by headnsouth at 9:03 AM on September 23, 2008 [1 favorite]


Talk to your doc about getting fluconazole to take with your antibiotics.
posted by tristeza at 9:04 AM on September 23, 2008 [1 favorite]


My daughter had to take antibiotics for a full year for a kidney problem. I gave her acidophiles daily in her milk and we ate a lot of yogurt. She never had one yeast problem for the whole year. I would think it is worth a try.
posted by pearlybob at 9:08 AM on September 23, 2008


When I had to have an extremely strong course of intravenous antibiotics a while back, my doctor gave me some prescription probiotics that you sprinkle on food. It really helped not only the yeast issues, but the stomach-upset issues as well. Ask your doc about getting a prescription for the strong stuff.

It also helped me to take a B-complex supplement. And, of course, the old standbys - wear cotton undies, don't wear super-tight pants, use plain water to wash your ladybits - not deodorant soap and NOT citrus-infused body wash.
posted by Rosie M. Banks at 9:30 AM on September 23, 2008


Talk to your doc about getting fluconazole to take with your antibiotics.

Quoted for truth. I now just ask for a Diflucan prescrip with any antibiotic (and I have a backup stock, just in case), and I haven't had a yeast infection in years, whereas I used to get one every.single.time I was on medication. Acidophilus and cutting out sugar did nothing. Fluconazole is a life saver, really.
posted by PhoBWanKenobi at 10:05 AM on September 23, 2008


Nthing that Diflucan (fluconazole) is great.
posted by radioamy at 10:09 AM on September 23, 2008


Seconding the Fluconazole. The Mrs. doesn't accept a prescription for antibiotics without an accompanying one for fluconazole. It is to be taken as close to the end of the course of antibiotics as you can hold out for, and normally one dose will do the trick.
posted by Citrus at 10:17 AM on September 23, 2008


You should totally get a Diflucan scrip. One word of warning -- it apparently doesn't work on all strains of yeast, so if it doesn't work, you may not be going crazy. /speaking from experience.
posted by desuetude at 10:24 AM on September 23, 2008


Diflucan scrip, definitely.

Since you will likely be taking antibiotics for an extended period of time, you may need more than fluconazole pill. My insurance only covers (1) 150mg pill per month for yeast infections, but will cover (7) 300mg pills if they are prescribed for thrush. It all depends on what the prescription is written out for.

I'm just saying.
posted by 8dot3 at 11:08 AM on September 23, 2008


I'm on antibiotics for my acne as well, and I take 2 acidophilus capsules a day. When I went a month without taking acidophilus, I did get a yeast infection, so now I am extremely diligent about it. It's been just over a year doing this antibiotics/acidophilus combo, and I have to say, as much as I hate being on antibiotics, that combined with tretinoin (the generic form of retin-a) has been working. Good luck!
posted by katemcd at 12:15 PM on September 23, 2008


I recommend O'My personal lubricant.

From the product description: O'My's water-based, sugar-free, all natural personal lubricant with hemp, uses grapefruit seed extract as a natural preservative. The hemp (no THC) acts as an exceptional moisturizer that heals the skin and protects delicate tissue, while discouraging yeast, bacteria and fungi growth.

You can use it daily as a preventative measure, whether you are having sex or not.
posted by Brody's chum at 12:45 PM on September 23, 2008


Nthing diflucan/fluconazole. Only thing that works for me.
posted by Sophie1 at 1:03 PM on September 23, 2008


I am prone to yeast infections and uti's. Frozen plain yogurt in a cardboard tampon application is really nice for yeast infections, even if it is a bit messy. Other than that, what helped me avoid them in the first place was going without underwear in bed to help keep things "breathable" down there and when first getting out of the shower, shooting a blow dryer on cool on the outside. Also switching to mostly using a Diva Cup instead of mostly tampons has had a positive effect as the cup is more gentle on my insides than tampons. The cup might seem a bit pricey but one should last you a very very long time. And of course, keeping things tidy helps too. I don't recommend washing the vaginal area with soap as I found even gentle soaps were rather harsh.

can't help much with the antiboitics, but hoepfully some of these suggestions will still help.
posted by silkygreenbelly at 2:30 PM on September 23, 2008


Boric acid suppositories. I think you have to get them at the doctor, but I could be wrong.
posted by aetg at 4:40 PM on September 23, 2008


Nthing diflucan/fluconazole. Also, along the same lines as the other general "keep things clean and dry" advice, my doctor suggested wearing loose fitting clothes as much as possible. Try to go commando whenever you can. It might just be the thrill, but I love to wear long flowey skirts and no underwear; and when you are at home do the pajama pants or boxers thing.
posted by purpletangerine at 6:34 PM on September 23, 2008


Boric acid suppositories (such as this one) work way better than probiotics, in my experience.
posted by betterton at 8:23 AM on September 24, 2008


Your understanding of the mechanism seems incomplete, eg "However, a few years ago I absolutely devastated my good bacteria balance by taking a few rounds of Cipro".

Taking antibiotics at that point in time may have altered your bacterial balance but it's very unlikely the effects have lasted past a year.

Chronic or reoccurring yeast infections (or any infection in general) are usually highly indicative of a immunosupression issue (whether that's a food allergen like sugar, some std, personal hygene, environment, etc). You should search out a health care practitioner who has extensive experience in treating this type of condition.

As for your acne, you said doxycycline is your last resort, well that's just not true there are a variety of other acne treatments you haven't mentioned exploring, including the B vitamins (I think Dr. Lit Hung Leung has done some research on B5) and accutane.

There has been some interesting research in the past few years on acne on non western populations, and there is a fair amount of evidence to suggest that acne is a problem of the western diet.

Some limited research has been done on the role of diet and acne, this study examined the role of glycemic load and diet upon acne. I've also seen a number of references to omega-3 fatty acids preventing the production of excess sebum by the hair follicle, but I can't find any research to substantiate the claim.
posted by zentrification at 6:09 AM on September 25, 2008 [1 favorite]


« Older How to win friends and influen...   |  My neighbor kindly gave me the... Newer »
This thread is closed to new comments.